Virginia, 2025

Ice Storm and Winter Weather in Virginia, February 5 to 6, 2025

February 5 to 6, 2025 · NWS LWX · 28 events in 28 counties and zones

As an area of low pressure moved north across the Ohio Valley, cold air remained to the east of the Alleghenies. This resulted in a period of freezing rain for most of the state, with a long duration mix of freezing rain and sleet across the Blue Ridge.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

As an area of low pressure moved north across the Ohio Valley, cold air remained to the east of the Alleghenies. This resulted in a period of freezing rain for most of the state, with a long duration mix of freezing rain and sleet across the Blue Ridge. Ice accumulations ranged from a coating to tenth of an inch along the I-95 corridor to a tenth or two along the US-29/US-15 corridor as well as I-81. Across Highland County and the Blue Ridge, higher amounts of a quarter inch to four tenths of an inch were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 5, 2:47 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 5, 2:47 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EST Wed Feb 5 2025

.SYNOPSIS...
An area of low pressure approaches from the west tonight into
Thursday. Another area of low pressure may potentially impact
the area this weekend. A coastal system could affect the region
sometime during the early to middle portions of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The forecast for tonight remains mostly in track, with Ice Storm
Warnings and Winter Weather Advisories in effect through
Thursday morning. Light freezing rain and sleet begins west of
the Blue Ridge this evening, with areas of sleet east of the
Blue Ridge late this evening. Overnight, expect a transition to
a steady freezing rain in the Alleghenies, Potomac Highlands,
Northern Shenandoah Valley, the Blue Ridge Mountains, and
north-central MD/Parr's Ridge to portions of northern VA
(western Loudoun and far northern Fauquier counties).

Elsewhere, the biggest uncertainty is going to be the marginal
temperatures. This afternoon many areas from DC to northern VA
to central VA reached 39-41F. If temps don't fall back to around
freezing by midnight, even if freezing rain/sleet falls, the
impacts will be minimized. Still, it should be noted that dew
points are in the teens, and wet bulbs below freezing, so any
heavier precip could bring temps below freezing and allow wintry
precip to stick to the ground more easily. To show this, the ice
forecast along/east of a line from Charlottesville to Washington
DC was lowered to around 0.01-0.02". Areas just west of this,
could see ice accumulations up to 0.05".

Confidence is much higher for ice accumulations in the colder
climo regions of northern VA and north-central MD where around a
tenth of an inch of ice is expected. Locally higher amounts will
occur in the Catoctins.

Where Ice Storm Warnings are in effect the cold air hangs on the
longest, leading to ice accumulations around two to three tenths
of an inch. Other areas along and west of I-81 will see varying
degrees of ice accumulation, with higher confidence for elevated
ridges. The central Shenandoah Valley from Harrisonburg
southward likely sees just a few hundredth of an inch of ice on
the valley floor, that quickly increases up the slopes.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Wintry precipitation that lingers after sunrise Thursday, should
quickly transition to all rain by late morning as warm air
surges in. Conditions dry out into the late evening/overnight
period.

A warm front attempts to lift northward across the Mid-Atlantic
area, though the CAD wedge will take time to erode away.
Consequently, the forecast continues to favor colder
temperatures on Thursday with highs in the mid/upper 40s north
of I-66, with low/mid 50s off to the south. The warmest areas
could be west of I-81, where mid 50s to low 60s are forecast.
Given the notable temperature spread in the guidance, could see
these forecast numbers drop a bit, particularly with statistical
guidance being colder. Heading into Thursday night, most spots
will be in the mid/upper 30s, accompanied by upper 20s to mid
30s across mountain locales.

A cold front sweeps across the Mid-Atlantic region overnight on
Thursday with a brief period of tranquil weather on Friday.
Winds will be gusty at times, especially along the Alleghenies
where gusts up to 35 to 45 mph are possible. This dry
downsloping wind will help raise temperatures into the 50s for
areas south of I-66 and into the Shenandoah Valley. After a
mostly sunny start to the day, skies cloud up later on in
response to the next weather system approaching the area. Low
temperatures stay mainly in the mid/upper 20s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Another active period starting by the weekend and into
early next week with multiple chances for wintry weather across the
Mid-Atlantic. The first of these disturbances will move in Saturday
into Saturday night. Warm advection in advance of this system will
result in a wintry mix of precipitation across the area Saturday
into Saturday night. Precipitation looks to be relatively light, but
even light amounts of ice or snow could lead to travel disruptions.
For now, most guidance favors much of the precipitation falling as
sleet and freezing rain, with a changeover to plain rain Saturday
night before precipitation ends. A little snow could also
potentially mix in towards the onset of the precipitation. The first
system will depart off toward the northeast by Sunday. Dry
conditions and gusty northwesterly winds are expected on Sunday,
with high temperatures reaching into the 40s and 50s for most (30s
mountains). Temperatures should drop back into the 20s Sunday night.

Additional weak upper level disturbances will move through both
Monday and Tuesday, potentially leading to periods of warm advection
drive, overrunning precipitation both days. The overall trend is
lower for impacts on Monday compared to previous days and the days
following but there still may be wintry precipitation across the
area on Monday.

A very small lull in the precipitation may occur Monday night
(assuming it does precipitate Monday), before a more substantial
push of warm advection driven precipitation occurs on Tuesday. Many
deterministic 00z models (such as the GFS, Canadian, and ICON) show
this largely falling in the form of snow. However, there was a
notable northward shift in both the EPS (probabilistically
speaking), and also with the deterministic run of the Euro, which
now shows mainly ice to the northwest of I-95, with rain further
southeast.

With several fast moving, low amplitude disturbances moving through,
forecast uncertainty (in terms of both precipitation amount and
precipitation type) remains high during the Monday/Tuesday
timeframe. At this point, there remains uncertainty with the chances
for wintry precipitation with these multiple systems across the Mid-
Atlantic. We will continue to monitor the trends for these systems
as we move forward closer to the event times.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Ceilings and visibility will quickly decrease tonight from
south/west to east as freezing rain and sleet move into the
area. IFR to LIFR conditions are expected to develop tonight,
then persist through Thursday morning. Precipitation becomes all
rain by mid morning Thursday. However, low ceilings are expected
to linger through Thursday evening, improving Thursday night
behind a passing cold front.

Friday should yield VFR conditions, with northwest winds gusting
around 20-25 knots.

Sub-VFR conditions are expected Saturday with wintry precipitation
possible across the area. VFR conditions return Sunday with light
winds out of the east to southeast Saturday turning gusty out of the
northwest by Sunday.

&&

.MARINE...
Light and at times variable winds continue through this evening,
though a steady east to southeast wind develops after sunset. An
area of low pressure brings mixed wintry precip to the waters
tonight, with rain Thursday morning through Thursday afternoon.

An eventual shift to south winds is expected, leading to
possible Small Craft Advisory conditions Thursday afternoon. A
cold front sweeps across the waters late Thursday/early Friday,
with SCA conditions likely Friday.

Light sub-SCA winds are expected Saturday with mixed precipitation
expected throughout the day before gusty SCA winds build back in on
Sunday into Sunday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 9 PM this evening to 10 AM EST
     Thursday for DCZ001.
MD...Winter Weather Advisory from 9 PM this evening to 10 AM EST
     Thursday for MDZ008-011-013-014-016>018-504-506-508.
     Ice Storm Warning from 7 PM this evening to noon EST Thursday
     for MDZ001-003-501-502.
     Winter Weather Advisory from 9 PM this evening to noon EST
     Thursday for MDZ004>006-503-505-507.
VA...Winter Weather Advisory from 9 PM this evening to 10 AM EST
     Thursday for VAZ036>039-050-051-053>057-502-527.
     Ice Storm Warning from 7 PM this evening to noon EST Thursday
     for VAZ028-031-507.
     Winter Weather Advisory from 9 PM this evening to noon EST
     Thursday for VAZ040-501-505-506-526.
     Winter Weather Advisory from 7 PM this evening to noon EST
     Thursday for VAZ025>027-029-030-508.
     Ice Storm Warning until 7 AM EST Thursday for VAZ503.
     Winter Weather Advisory until 7 AM EST Thursday for VAZ504.
WV...Ice Storm Warning from 7 PM this evening to noon EST Thursday
     for WVZ050>053-055-501>504.
     Ice Storm Warning until 7 AM EST Thursday for WVZ505.
     Winter Weather Advisory until 7 AM EST Thursday for WVZ506.
MARINE...Winter Weather Advisory from 9 PM this evening to 10 AM EST
     Thursday for ANZ530.

&&

SYNOPSIS...KRR
NEAR TERM...KRR
SHORT TERM...KRR/BRO
LONG TERM...ADM/KJP
AVIATION...KRR/ADM
MARINE...KRR/ADM
Hazardous weather outlook, Feb 5, 4:54 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
454 PM EST Wed Feb 5 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-062200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
454 PM EST Wed Feb 5 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Winter Weather Advisories are in effect with accumulating ice and
sleet expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter Weather Advisories continue through the middle of Thursday
morning due to accumulating ice and sleet.

There is a slight winter storm threat Saturday for a potential
wintry mix that could result in travel disruptions.

There is a slight to enhanced winter storm threat Monday into
Tuesday night for a possible wintry mix and accumulating snow. If
these threats materialize, travel disruptions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to provide ice and sleet reports to the
National Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-062200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
454 PM EST Wed Feb 5 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Ice Storm Warnings are in effect for the northern Shenandoah
Valley, Northern Virginia Blue Ridge, and Potomac Highlands.
Winter Weather Advisories are in effect for the rest of the area
with accumulating ice and sleet expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Ice Storm Warnings continue across the northern Shenandoah
Valley, Northern Virginia Blue Ridge, and Potomac Highlands
through Thursday morning. Winter Weather Advisories remain in
effect for the rest of the area due to accumulating ice and sleet.

There is a slight winter storm threat Saturday for a potential
wintry mix that could result in travel disruptions.

There is a slight to enhanced winter storm threat Monday into
Tuesday night for a possible wintry mix and accumulating snow. If
these threats materialize, travel disruptions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to provide ice and sleet reports, as well
as damage from accumulating ice, to the National Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-062200-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
454 PM EST Wed Feb 5 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

An Ice Storm Warning is in effect for western portions of
Highland and Pendleton counties, with Winter Weather Advisories
across eastern portions of these counties.

Ice Storm Warnings are also in effect for Garrett, Allegany,
Mineral, and Grant Counties. Accumulating ice and sleet are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Ice Storm Warnings continue across Garrett, Allegany, Mineral, and
Grant counties through Thursday morning due to accumulating ice
and sleet.

There is a slight winter storm threat Saturday for a potential
wintry mix that could result in travel disruptions.

There is a slight to enhanced winter storm threat Monday into
Tuesday night for a possible wintry mix and accumulating snow. If
these threats materialize, travel disruptions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to provide ice and sleet reports, as well
as damage from accumulating ice, to the National Weather Service.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter weather, 2 ice storm. Local standard time, as filed.

Ice Storm, Western Highland

When
February 5, 7:00 PM EST to February 6, 7:03 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

VDOT reported numerous trees down throughout the county due to ice.

Ice Storm, Northern Virginia Blue Ridge

When
February 5, 7:00 PM EST to February 6, 11:02 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Shenandoah National Park reported numerous trees down due to ice.

Winter Weather, Central Virginia Blue Ridge

When
February 5, 7:00 PM EST to February 6, 9:17 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
February 5, 7:00 PM EST to February 6, 7:03 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Augusta

When
February 5, 7:00 PM EST to February 6, 9:17 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
February 5, 7:00 PM EST to February 6, 9:17 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
February 5, 7:00 PM EST to February 6, 12:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Page

When
February 5, 7:00 PM EST to February 6, 12:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 5, 7:00 PM EST to February 6, 12:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
February 5, 7:00 PM EST to February 6, 12:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
February 5, 7:00 PM EST to February 6, 12:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
February 5, 9:00 PM EST to February 6, 9:17 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
February 5, 9:00 PM EST to February 6, 9:17 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
February 5, 9:00 PM EST to February 6, 9:17 AM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Weather, Culpeper

When
February 5, 9:00 PM EST to February 6, 9:17 AM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Weather, Fairfax

When
February 5, 9:00 PM EST to February 6, 9:17 AM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Weather, Arlington

When
February 5, 9:00 PM EST to February 6, 9:17 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Winter Weather, Southern Fauquier

When
February 5, 9:00 PM EST to February 6, 9:17 AM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Cst and Southeast Prince William/Manassas/Manassas Park

When
February 5, 9:00 PM EST to February 6, 9:17 AM EST
Where
Cst and Southeast Prince William/Manassas/Manassas Park forecast zone
Reported by
Trained Spotter
Coordinates
38.746, -77.474 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
February 5, 9:00 PM EST to February 6, 12:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Northern Fauquier

When
February 5, 9:00 PM EST to February 6, 12:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
February 5, 9:00 PM EST to February 6, 12:00 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Eastern Loudoun

When
February 5, 9:00 PM EST to February 6, 12:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Northwest Prince William

When
February 5, 9:00 PM EST to February 6, 12:00 PM EST
Where
Northwest Prince William forecast zone
Reported by
Trained Spotter
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Winter Weather, Nelson

When
February 5, 9:00 PM EST to February 6, 12:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Weather, Albemarle

When
February 5, 9:00 PM EST to February 6, 12:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Weather, Stafford

When
February 5, 9:00 PM EST to February 6, 7:03 AM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Winter Weather, Spotsylvania

When
February 5, 9:00 PM EST to February 6, 7:03 AM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226346, 1226347, 1226348, 1226349, 1226350, 1226351, 1226352, 1226353, 1226354, 1226372, 1226373, 1226355, 1226356, 1226357, 1226358, 1226359, 1226360, 1226361, 1226362, 1226363, 1226364, 1226365, 1226366, 1226367, 1226368, 1226369, 1226370, 1226371.